Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Jul 5, 2021, 2:27 AM MDT for Lea County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2021, 2:27 AM MDT (08:27 UTC)
- Expired
- Jul 5, 2021, 3:30 AM MDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 164 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1060 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1726 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
593
WWUS84 KMAF 050827
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
327 AM CDT Mon Jul 5 2021
NMZ028-029-033-034-TXZ045-050930-
Southern Lea County NM-Eddy County Plains NM-Northern Lea County NM-
Central Lea County NM-Gaines TX-
327 AM CDT Mon Jul 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY...CENTRAL
LEA...NORTHWESTERN ANDREWS AND WESTERN GAINES COUNTIES UNTIL 430 AM
CDT/330 AM MDT/...
At 327 AM CDT/227 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Plains to 7 miles east
of Lovington to near Maljamar to near Hagerman to 6 miles northwest
of Dexter. Movement was south at 35 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Hobbs, Artesia, Lovington, Seagraves, Tatum, Monument, Humble City,
Avalon, Maljamar, Nadine, McDonald, Brantley Lake State Park, Loco
Hills, Gladiola, Dayton, Tatum Airport, Halfway, Lea County Regional
Airport, Atoka and Gaines County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3296 10306 3296 10256 3290 10254 3253 10301
3234 10368 3249 10427 3280 10459 3296 10456
3297 10377 3332 10376 3327 10362 3337 10314
3341 10306
TIME...MOT...LOC 0827Z 357DEG 30KT 3315 10290 3298 10323 3288 10371
3308 10427 3326 10445
$$
29What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jul 5, 1:49 AM MDT, 38 minutes earlier.
Area forecast discussion, Jul 5, 1:49 AM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
249 AM CDT Mon Jul 5 2021
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 246 AM CDT Mon Jul 5 2021
Showers and thunderstorms are moving southward from eastern New
Mexico and the western South Plains into the area early this
morning. While gusty winds and small hail may be possible with the
stronger storms, frequent lightning and heavy rain leading to
flooding and flash flooding remain the primary concerns given the
antecedent saturated conditions across much of the area,
particularly along and north of I-20. There remains uncertainty this
morning as to how the convective threat will evolve, with
significant spread among even the high resolution guidance, thus
will maintain the Flash Flood Watch that is in effect for Dawson,
Borden, Scurry, Martin, Howard, and Mitchell counties. Locations
across these counties have received 6-10" of rain in the last week
and a half, so it would not take much to result in flash flooding
today. Regardless, those heading out this morning should remain
vigilant and allow extra time, and watch for flooding or ponding
along area roadways. Boundaries from this morning's convection as
well as those lingering from storms yesterday afternoon and evening
will be the focus for continued storm chances this afternoon, with
scattered showers and thunderstorms possible for much of the area.
Given expected cloud cover as well as precipitation, temperatures
today will be cooler than yesterday, with highs in the lower to
middle 80s for most, and 90s confined to the Pecos and Rio Grande
Valleys.
Thunderstorm chances will persist tonight through Tuesday, as the
region will remain under northerly flow aloft between a ridge to the
west and trough to the east, promoting southerly storm motion for
convection that develops over eastern New Mexico and the Texas
Panhandle. Numerous outflow boundaries at the surface and shortwaves
in the flow aloft will also promote convective development across
Southeast New Mexico and West Texas, though in this regime, the
exact location of storms remains difficult to pin down. Regardless,
the unsettled pattern will continue, maintaining heavy rain and
flooding concerns for much of the area. The trend of below normal
temperatures will also continue, with highs Tuesday in the 80s for
all but the lower Pecos and Rio Grande Valleys, roughly 10 degrees
below normal for early July.
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 246 AM CDT Mon Jul 5 2021
By midweek an upper ridge to our west will build while an upper low
develops over S TX and moves west. This will slowly turn our mid
level flow to the northeast. While temperatures will remain below
normal this flow regime should allow drier air to move into much of
the region. The majority of convective activity will shift to
locations along and south of the I-10 corridor, closer to the upper
low as it moves into Mexico. Depending on the track of the upper low
portions of the Big Bend and Lower Trans Pecos could see heavy rain
and flash flooding Friday into the weekend. More isolated convection
is possible further north.
By this weekend, the upper ridge will shift toward CA while an upper
trough digs over the Mississippi River Valley. Models diverge w.r.t
the upper pattern for our area and the details will make all the
difference. The GFS transitions the flow aloft back to the north and
possibly allow another cold front to move into the area. This
pattern could bring more thunderstorm complexes into the area. On
the other hand, the Canadian and ECMWF operational runs bring the
aforementioned, slow moving upper low across our area for several
days. This pattern would likely bring extreme amounts of Gulf
moisture and heavy rainfall to much of the area. Given the current
saturated situation, we would almost certainly be looking at
widespread flooding and flash flooding. Please monitor the
forecast over the coming week. Temperatures through the extended
look to remain below normal with our typical summer heat nowhere
in sight!
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 84 70 86 69 / 50 40 30 30
Carlsbad 92 70 87 69 / 30 50 40 60
Dryden 92 72 89 71 / 40 40 50 50
Fort Stockton 92 69 87 68 / 40 40 50 50
Guadalupe Pass 84 64 80 65 / 40 50 50 60
Hobbs 87 68 85 67 / 40 50 40 50
Marfa 86 64 83 61 / 60 50 60 50
Midland Intl Airport 86 69 86 69 / 40 40 30 30
Odessa 86 70 86 69 / 40 40 30 30
Wink 93 71 89 70 / 40 50 40 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this afternoon for Borden-Dawson-
Howard-Martin-Mitchell-Scurry.
NM...None.
&&
SHORT TERM...84
LONG TERM....29
AVIATION...84Hazardous weather outlook, Jul 5, 1:53 AM MDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 253 AM CDT Mon Jul 5 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-060800- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 253 AM CDT Mon Jul 5 2021 /153 AM MDT Mon Jul 5 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Thunderstorms are likely today and tonight. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. Flash flooding will be possible especially across the Permian Basin. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heavy rain from thunderstorms may result in flash flooding Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Jul 5, 12:45 AM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1245 AM MDT Mon Jul 5 2021
NMZ029-033-050730-
Northern Lea County NM-Central Lea County NM-
1245 AM MDT Mon Jul 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 130 AM
MDT...
At 1245 AM MDT, Doppler radar was tracking a strong thunderstorm near
Crossroads, or 20 miles north of Tatum, moving southeast at 15 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Tatum, Caprock, McDonald, Crossroads, Gladiola and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3299 10306 3297 10376 3340 10377 3340 10372
3357 10372 3357 10306
TIME...MOT...LOC 0645Z 335DEG 14KT 3353 10345
29Special weather statement, Jul 5, 1:31 AM MDT, 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
231 AM CDT Mon Jul 5 2021
NMZ028-029-033-TXZ045-050830-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
Gaines TX-
231 AM CDT Mon Jul 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY...NORTHERN LEA
AND NORTHWESTERN GAINES COUNTIES UNTIL 330 AM CDT/230 AM MDT/...
At 231 AM CDT/131 AM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northwest of Tatum, moving south at 15 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lovington, Seagraves, Tatum, Seagraves Airport, Maljamar, Crossroads,
Caprock, McDonald, Lea County Zip Franklin Memorial Airport, Loco
Hills, Gladiola, Tatum Airport, Knowles, Higginbotham and Gaines
County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3296 10306 3296 10248 3284 10246 3280 10415
3296 10419 3297 10376 3340 10377 3340 10372
3357 10372 3357 10306
TIME...MOT...LOC 0731Z 348DEG 14KT 3334 10345
29Special weather statement, Jul 5, 2:27 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
327 AM CDT Mon Jul 5 2021
NMZ028-029-033-034-TXZ045-050930-
Southern Lea County NM-Eddy County Plains NM-Northern Lea County NM-
Central Lea County NM-Gaines TX-
327 AM CDT Mon Jul 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY...CENTRAL
LEA...NORTHWESTERN ANDREWS AND WESTERN GAINES COUNTIES UNTIL 430 AM
CDT/330 AM MDT/...
At 327 AM CDT/227 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Plains to 7 miles east
of Lovington to near Maljamar to near Hagerman to 6 miles northwest
of Dexter. Movement was south at 35 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Hobbs, Artesia, Lovington, Seagraves, Tatum, Monument, Humble City,
Avalon, Maljamar, Nadine, McDonald, Brantley Lake State Park, Loco
Hills, Gladiola, Dayton, Tatum Airport, Halfway, Lea County Regional
Airport, Atoka and Gaines County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3296 10306 3296 10256 3290 10254 3253 10301
3234 10368 3249 10427 3280 10459 3296 10456
3297 10377 3332 10376 3327 10362 3337 10314
3341 10306
TIME...MOT...LOC 0827Z 357DEG 30KT 3315 10290 3298 10323 3288 10371
3308 10427 3326 10445
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:43 AM MDT | Special Weather Statement | MAF | Andrews, Gaines | 47 min |
| Jul 5, 6:22 AM MDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Jul 5, 6:57 AM MDT | Flash Flood Warning | MAF | Scurry | 4 hr |
| Jul 5, 7:48 AM MDT | Flash Flood Warning | MAF | Mitchell | 4 hr |
| Jul 5, 12:31 PM MDT | Areal Flood Advisory | MAF | Reagan | 3 hr |
| Jul 5, 2:24 PM MDT | River Flood Warning | MAF | Scurry | 24 hr |
| Jul 5, 2:24 PM MDT | River Flood Warning | MAF | Mitchell | 30 hr |
| Jul 5, 3:06 PM MDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Jul 5, 3:08 PM MDT | Areal Flood Advisory | MAF | Jeff Davis, Presidio | 3 hr |
| Jul 5, 12:45 AM MDT | Special Weather Statement | MAF | Lea | 45 min |
| Jul 5, 1:31 AM MDT | Special Weather Statement | MAF | Lea | 59 min |
| Jul 5, 3:00 AM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 45 min |
| Jul 5, 3:58 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.